Kansas, 2021

Drought in Kansas, December 17 to 31, 2021

December 17 to 31, 2021 · NWS GLD · 2 events in 2 counties and zones

The D2 Severe Drought expanded south to include these counties during December despite observed precipitation being near normal. 50.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

The D2 Severe Drought expanded south to include these counties during December despite observed precipitation being near normal. Observed precipitation ranged from 0.10 - 0.50.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 16, 10:00 PM MST, 2 hours earlier.

Area forecast discussion, Dec 16, 10:00 PM MST, 2 hours before
Area Forecast Discussion
National Weather Service Goodland KS
1000 PM MST Thu Dec 16 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 315 PM MST Thu Dec 16 2021

Dry and briefly cooler conditions are expected before temperatures
warm back up late in the weekend.

An upper trough moves across the area Friday night along with a
cold front that will drop temperatures early Saturday morning into
the upper single digits to middle teens. Wind chills, as a result
will range from the single digits below and above zero. High
temperatures will stay in the middle 30s to lower 40s on Saturday
as a result of cooler air moving into the area on the back side of
the upper trough moves east and a weak flattening upper ridge
moves in from the west Saturday night. The cooler surface high
pressure area moves over the plains Saturday night with another
lee trough deepening along the Front Range by early Sunday
morning.

.LONG TERM...(Sunday through Thursday)
Issued at 221 PM MST Thu Dec 16 2021

Fairly quiet conditions with the risk of elevated to near-critical
fire weather conditions are expected during the long term period.

Weak ridging to nearly zonal flow is expected over the Tri-State
area through Monday night as a cut-off upper trough slowly moves
over Texas and Oklahoma. The surface trough associated with the
upper trough is expected to sit along the Front Range, expanding
across the area into eastern Kansas. The surface trough will move
away from the Rockies as high pressure moves over the Four Corners.
Fire weather conditions are a concern for areas along and west of KS-
27 Sunday afternoon and over Kit Carson, Cheyenne, Sherman, and
Wallace counties Monday afternoon. The wind forecast will need to be
watched closely over the next few days with gusts up to 25 mph
possible for a few hours Sunday. Whether the winds and low RH values
line up is the question. Winds on Monday are currently forecast to
remain below 25 mph. Temperatures are expected to be fairly cold
Sunday morning with values in the 20s to 30s and wind chills in the
single digits across much of the area. High temperatures are
expected to be in the 50s with overnight lows in the mid teens to
lower 20s. Monday will have similar highs, while overnight lows
could drop into the mid to upper teens.

Tuesday through Thursday the area will be under a weak upper ridge
again with weak disturbances moving across the High Plains. A
surface trough strengthens over the area before exiting Wednesday
when a cold front moves south across the area. Surface ridging will
develop. Elevated fire weather conditions are expected each day
along and west of the Colorado border due to low RH values and winds
gusting up to 25 mph. Temperatures are expected to be fairly
consistent with highs in the upper 40s to 50s each day with lows in
the upper teens to low 20s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 950 PM MST Thu Dec 16 2021

VFR conditions persist at KGLD through the TAF period with
southerly winds around 10-15kts through 09Z. Winds shift to the
northwest by sunrise, and the north by 18Z, increasing to
17-22kts.

At KMCK, VFR conditions persist through the forecast period. There
is a brief period of low level wind shear possible through 09Z.
Winds become light and variable through the morning, becoming
northwest around 12-17kts and gusting to 21kts in the
afternoon. Northwest winds decrease to around 10kts in the
evening.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...KMK
AVIATION...AW
Hazardous weather outlook, Dec 16, 9:27 PM MST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
927 PM MST Thu Dec 16 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-180430-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
927 PM MST Thu Dec 16 2021 /1027 PM CST Thu Dec 16 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Dry conditions and breezy winds will produce elevated fire weather
conditions for an area mainly along and west of Kansas Highway 27
Friday afternoon and again across a similar area each afternoon from
Sunday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Wallace

When
December 17, 12:00 AM MST to December 31, 11:59 PM MST
Where
Wallace forecast zone
Reported by
Drought Monitor
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

Precipitation for the month ranged from 0.10 - 0.25, with 0.25 - 0.50 over the northeast part of the county. This was near normal, with normal precipitation ranging from 0.25 - 0.50.

Drought, Greeley

When
December 17, 12:00 AM MST to December 31, 11:59 PM MST
Where
Greeley forecast zone
Reported by
Drought Monitor
Coordinates
38.481, -101.806 (the zone’s center; the record gives no point)

Precipitation for the month ranged from 0.10 - 0.25. This was near normal, with normal precipitation ranging from 0.25 - 0.50, except for the southeast part of the county which ranged from 0.50 - 1.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993634, 993635.